BEYONDSUGAR
Home / Read Online / Chapter 25
Too Low, Too High: Two Emergencies Every Person Should Recognise
Chapter 25 · Vihang Rahul Vasa
Diabetes has two emergencies that every person should be able to recognise. What follows are the general first-aid principles my own doctors taught me, put in plain words. One comes fast, in minutes. The other creeps up over hours or days. Most people know a little about the first and almost nothing about the second. This chapter is short on purpose: in an emergency, nobody reads long paragraphs. Discuss this chapter with your doctor, ask for the numbers that apply to you, and let them correct anything that does not fit your case.
TOO LOW: Hypoglycaemia. The Fast One.
How it can feel: sudden shaking, sweating, a pounding heart, hunger, irritability, blurred vision, confusion, slurred words, weakness, and in a bad low, drowsiness, fits, or fainting. It can come on within minutes: often after a missed meal, more exercise than usual, alcohol, a medicine or insulin dose that was too strong for that day, a double dose taken by mistake, or fasting. Ask your doctor whether any of your medicines can cause lows; not all do.
What I was taught to do, in order:
1. Stop what you are doing. If you are driving, stop the car at a safe place as soon as you can and switch off the engine.
2. Check your plasma glucose (blood sugar) if you can. If you cannot, treat it anyway. This is standard first-aid teaching, not my idea: a little sugar given to a person who was not actually low (maybe normal or high) does little harm in that hour, while a low left untreated can turn dangerous within minutes. That is why the rule is “if in doubt, treat as low”. In my experience, guessing “it’s probably fine” is how people get into trouble.
3. Take fast sugar the way your doctor has taught you: a sugar candy, a sweet drink, or a spoon of sugar. Not chocolate (see Chapter 45).
4. Wait about fifteen minutes and check again. If still low, repeat.
5. Once you feel better, eat something proper, a roti, biscuits with milk, so it does not come back.
6. Tell your doctor about every low, even the ones you handled. Repeated lows mean your treatment needs looking at.
7. Carry a card that says you live with diabetes, with your medicines and one emergency number. If you are ever found confused, that card speaks for you (a sample is shown in Chapter 27).
If the person is drowsy, too confused to swallow safely, having a fit, or unconscious: do not put anything in their mouth. If they are breathing normally, turn them on their side; if they are not breathing normally, start CPR (cardiopulmonary resuscitation) if you know how. Either way, get an ambulance (112 or 108 in India) or reach the nearest emergency department at once.
TOO HIGH: Hyperglycaemia. The Slow One.
How it can feel: extreme thirst, passing urine again and again, dry mouth, tiredness, blurred vision, headache: over hours or days. These are warning signs, not something to wait out. What I do: check my plasma glucose (blood sugar), drink water, take my medicines as prescribed, and speak to my doctor the same day, and watch for the signs in the next paragraph, which mean the doctor is not enough.
When it can become an emergency: if very high plasma glucose (blood sugar) comes with vomiting, stomach pain, deep or fast breathing, a fruity smell on the breath, severe drowsiness, confusion, or a fever: this may be a dangerous condition in which the body’s chemistry goes wrong. It needs a hospital, not a home remedy. In older people, extreme dehydration with very high plasma glucose (blood sugar) and confusion is the same alarm. Do not wait for it to pass. Do not double your medicine. Go. One more warning, which the medical guidelines give: one class of diabetes tablets, the ones that make the kidneys pass sugar out in the urine, called sodium–glucose co-transporter-2 (SGLT2) inhibitors, can bring on this condition even when the meter reading is not very high. If you take such a tablet, your doctor will tell you, treat vomiting, stomach pain and deep breathing as an emergency whatever the reading says. If your doctor has advised you to check ketones at home, this is when, and this is also when to check your plasma glucose (blood sugar) more often than on an ordinary day.
SICK DAYS: When an Ordinary Illness Meets Diabetes
A fever, a cold, a stomach upset, things a healthy person sleeps off, behave differently in a person living with diabetes, and I learned this the way most people do: by being surprised. Illness raises plasma glucose (blood sugar) even when you are eating nothing; the body’s response to infection pushes the numbers up on its own. That is why “I am not eating, so I will skip my medicine” is a dangerous sentence in a sick room. Never stop, skip, or change a diabetes medicine because you are unwell. Ask your doctor what to do, some medicines are continued during illness, some are not, and only your doctor knows which is which for you, and do exactly that.
What I have learned to do when I fall ill, and what my doctor told me to check with him each time:
Check plasma glucose (blood sugar) more often than usual. Your doctor will tell you how often, and what reading should make you call.
Drink fluids steadily through the day. Fever, vomiting, and loose motions dry the body out fast, and dehydration is the door to the emergencies described above.
Be careful with oral rehydration solution (ORS). It is made with sugar, that is how it works, and it raises plasma glucose (blood sugar). It may still be the right thing to take; ask your doctor which fluids to use when you are ill, and how much.
If you cannot eat, tell your doctor the same day. Do not decide about your medicines yourself.
If you vomit soon after taking your medicine, do not take it again on your own. A second dose may be too much, no dose may be too little, and only your doctor can say which. Inform your doctor and the person caring for you at once, and follow the doctor’s instruction exactly. No self-medication at this moment: none.
A fever that does not settle, vomiting that continues, loose motions that continue, or plasma glucose (blood sugar) that stays very high despite everything: that is a doctor’s visit or a hospital, not a wait-and-watch.
One more thing I learned: tell one person at home that you are unwell and what your doctor said. A small illness can turn quickly, and the person beside you should know which way it is going.
The One-Liners: Print This and Put It Where the Whole Family Can See It
Shaking, sweating, confused, but awake and able to swallow → sugar now, then check.
Not sure if it’s low? Treat it as low: a first-aid rule, not a guess (see step 2 above).
Unconscious or can’t swallow → nothing by mouth, on the side, ambulance (112 / 108).
Very high and vomiting, breathing hard, or drowsy → hospital now.
Never double a dose to “fix” a high. After a low, follow the plan your doctor gave you: do not change your medicines on your own.
Unwell and vomited after your medicine? Do not repeat it. Inform your doctor and your carer, and do as told.
Every emergency gets reported to your doctor, even if it ended well.
Keep your doctor’s and the ambulance number where everyone can see it (see Chapter 28), and your one-page SOAP (Subjective, Objective, Assessment, Plan) report with them (Chapter 14).
(These are general first-aid principles for people living with diabetes, as taught to the author by his doctors; your own numbers, medicines, and plan must come from your treating doctor. Reference for this chapter: American Diabetes Association, Standards of Care in Diabetes, Section 6, “Glycaemic Goals and Hypoglycaemia”, which sets out the treat-when-in-doubt principle and the fifteen-minute recheck; and Umpierrez G, Korytkowski M, “Diabetic emergencies, ketoacidosis, hyperglycaemic hyperosmolar state and hypoglycaemia,” Nature Reviews Endocrinology 2016. Full citations in the Appendix.)
Illustration: Chapter 25 illustrated summary. Too low: the fast one.
Chapter 25 Too low: the fast one. The figure says: awake and able to swallow, take fast sugar now; check again after a short while and eat something proper. If unable to swallow, fitting or unconscious, give nothing by mouth. If breathing normally, place on the side and call an ambulance. Use doctor-taught first aid and tell the doctor about every low.
Chapter at a glance: an AI-generated illustration to be read with the chapter, not instead of it. The people shown are not real.
Illustration: Chapter 25 illustrated summary, panel B. Too high: the slow one.
Chapter 25: panel B Too high: the slow one. The figure says to check, drink water, take medicines as prescribed and call the doctor. Danger signs include vomiting, stomach pain, deep or fast breathing, fruity breath, severe drowsiness, confusion and fever. Any danger sign means hospital now. Illness and dehydration can raise plasma glucose; do not wait it out.
Chapter at a glance: an AI-generated illustration to be read with the chapter, not instead of it. The people shown are not real.
© 2026 Vihang Rahul Vasa. AI model training and redistribution require separate written permission.